Weight and steroids

How hard is it to lose weight whilst still on steroids? I have put on a stone since August when I went up to 15mg Prednisolone. I will be on this dose for the foreseeable future. I always thought they made you feel hungry all the time, so you ate and put on weight. However, I don't feel especially hungry and have been making a conscious effort to eat well but still I have gained weight. As my Lupus is unstable at the moment I am unable to exercise. Any ideas please. Oh, and the eating season is nearly here!

4 Replies

oldestnewest
  • It might sound left field but have you tried coconut oil? I use a tablespoon in my coffee each morning. I should have more but my tummy gets irritated with a higher dose. It sounds awful but it tastes like a nice coconut coffee.

    Nowadays it seems that every good thing is attributed to coconut oil, it could well be true or may not, I don't really know what to believe. I'm following the Wahls Protocol diet - that advocates putting a LOT of veg into the diet, taking out gluten and dairy, adding coconut oil, etc. Since I started with the coconut oil my steroid-induced tummy flab seems to have reduced slightly, so has the breast fat. I'm still on steroids but it doesn't seem to add weight anymore.

    Do your own research, though and decide whether this is something you would like to try. I started with half a teaspoon and gradually increased. I'm also cooking with it and sometimes add coconut milk to my smoothies. It contains lauric acid - apparently increases the good cholesterol and reduces the bad one.

    It is also great "food" for the brain, so coupled with more veg and eliminating gluten/dairy I feel a lot more energetic and clear minded since I started 2 months ago.

    And I haven't been to the gym for the past 3 months either and lost 2.5 kilos. Modest, I know, but better than keep adding!

  • Steroids make us swell and retain fluid, which is what causes the bloated look and weight gain. Honestly, without working out religiously, it is very hard to lose the steroid weight while taking them indefinitely. When I have to increase my steroids and gain weight, I do watch what I eat but it doesn't really help. I've come to learn to accept myself at several different sizes as my weight and size fluctuates depending on my dose of steroids. When I am able to exercise I do lose weight, but those times have been few and far between tgis past year because of bad Lupus flares.

    It sucks but what I do is invest in beautiful clothes that fit me at my biggest and all different sizes so no matter how big I am, I always have something gorgeous to wear. I try to do my hair and make up as well when I go out and I find that despite my weight and swollen steroid face & neck, people still find me beautiful. It's all about how you carry and present yourself. If you have poise and confidence, you will be attractive to other people. Try to focus on looking the best you can with what you have and learning to truly love and admire yourself at any size. You are a Warrior, dammit! And your brave fight makes you beautiful in itself.

  • Lovely reply. Thank you x

  • I was going to type something to you about my experience with steroids, but the two responses you have are so good I don't see the need to add to them.

You may also like...